Iowa, 2025

Flooding in Iowa, July 30 to 31, 2025

July 30 to 31, 2025 · NWS FSD · 2 events in 2 counties and zones

A wet period at the end of the July resulted in saturated soils and increased runoff, allowing for isolated river flooding through portions of the Floyd River Basin. The sharpest rises were observed with a heavy rain on the night of July 29 into the morning of July 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A wet period at the end of the July resulted in saturated soils and increased runoff, allowing for isolated river flooding through portions of the Floyd River Basin. The sharpest rises were observed with a heavy rain on the night of July 29 into the morning of July 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 4:57 PM CST, 3 hours 3 minutes earlier. Its key messages:

  • Potential for some very localized heavy rain this afternoon and evening, mainly south of I-90. A few funnel cloud are also likely.
  • Below normal temperatures settle in through early next week.
  • Some smoke mainly aloft will be possible the remainder of the week.
  • Sunday should be the next chance for a few severe storms but for now this threat appears to remain isolated. Tuesday night appears to be the next chance for severe storms after Sunday with what looks to be a bit better chance for scattered severe storms. However, uncertainty remains in the coverage and severity with this potential activity.
Area forecast discussion, Jul 30, 4:57 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
557 PM CDT Wed Jul 30 2025

.KEY MESSAGES...

- Potential for some very localized heavy rain this afternoon
  and evening, mainly south of I-90. A few funnel cloud are also
  likely.

- Below normal temperatures settle in through early next week.

- Some smoke mainly aloft will be possible the remainder of the
  week.

- Sunday should be the next chance for a few severe storms but
  for now this threat appears to remain isolated. Tuesday night
  appears to be the next chance for severe storms after Sunday
  with what looks to be a bit better chance for scattered severe
  storms. However, uncertainty remains in the coverage and
  severity with this potential activity.

&&

.DISCUSSION...
Issued at 222 PM CDT Wed Jul 30 2025

Today should be the final day of the deeper moisture that has been
aiding in producing almost daily thunderstorms across the area. A
weak MCV will continue to weaken in southeast SD this afternoon.
This should be the focus for a few showers and thunderstorms. The hi-
res models that have this suggest the an storms that develop should
be mainly south of I-90. That area has had quite a bit of rain the
past week. Storm motion looks pretty slow and model soundings have
relatively weak CAPE (500-1000 J/kg) with the freezing level around
12-13 kft, so likely some efficient rainers. The HRRR and ARW seem
to be handling things best thus far. The Nam 3KM and NSSL have
convection in northwest IA from 12-15z this morning which is not
happening so they are being ruled out. The models handling the MCV
better are producing a small area of 1-3", possibly up to 4" which
would fall over a short period of time with the focused area south
of I-90 in far southeast SD then into northwest IA. For now the
better chances will be between Sioux Falls and Sioux City, but will
monitor for any changes in this subtle, weakly forced environment.
Along with the threat for pockets of heavy rain will be a few funnel
clouds. Winds in the lowest few thousand feet are very light and a
weak boundary is also in place in far southern SD and northwest IA
along with very low LFC/LCL. All of this hints that a few funnels
are likely during the initial updraft phase but for now production
of a tornado looks unlikely.

Any shower and thunderstorms activity should pretty much follow the
diurnal cycle with most activity done by 10 pm to midnight. Through
the night drier and more stable northeast flow will bring quieter
weather Thursday into Friday with seasonally cool temperatures.
Highs will be in the 70s to around 80 with lows in the 50s to near
60.

On Friday night troughiness to the west develops and swings a mid
level wave into central SD. The LLJ increases with a focus more to
the west of the area, but this forcing does creep towards the James
Valley. Overall instability looks pretty low so only very isolates
severe is expected.

Saturday into Saturday night continues to indicate a decent LLJ into
the area with troughiness and a mid level wave rotating through.
This will keep chances for showers and thunderstorms in place, but
the severe threat continues to look very isolated.

Sunday will continue the chances for showers and thunderstorms with
a slight increase in the threat for a few severe storms. The upper
level troughiness begins to slip eastward with a bit stronger
northwest flow aloft providing a bump in shear. Will continue to
monitor trends with upcoming model runs.

Thunderstorm chances continue into early next week. There may be a
lull Monday night into Tuesday, but by Tuesday afternoon into
Tuesday night a stronger jet/wave moves onto the Northern Plains
and could bring the next better chance for scattered severe storms.

Temperatures Tuesday into Wednesday will climb back to around
normal.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 554 PM CDT Wed Jul 30 2025

VFR rain and scattered thunderstorms will continue to sink
southward late this afternoon and evening. Gradually this
precipitation will come to an end leaving a VFR ceiling in place
through the night. Latest guidance maintains a high broken VFR
ceiling into Thursday in most locations as winds remain light
from the northeast.

Minor visibility restrictions may begin to develop due to
wildfire smoke drifting southward into Thursday. Most upstream
observations remain above 4SM, but will hint at some minor haze
through mid-day Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...Dux
Hazardous weather outlook, Jul 30, 7:30 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
830 PM CDT Wed Jul 30 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
830 PM CDT Wed Jul 30 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Lingering shower dissipate through the evening. Minor rises in
streams and creeks will remain possible across portions of far
southeastern South Dakota and northwestern Iowa into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for showers and thunderstorms will occur over the
weekend. However, uncertainty remains in severity and coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 2:20 PM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
320 PM CDT Wed Jul 30 2025

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
302300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City,
Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen,
South Sioux City, Gregory, Burke, Wagner, Platte, Lake Andes,
Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp,
Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley,
Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland,
Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City,
Beresford, Elk Point, Alcester, and Jefferson
320 PM CDT Wed Jul 30 2025

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHERN SOUTH DAKOTA INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...

Showers and isolated thunderstorms have developed across
southeast South Dakota and northwest Iowa. Conditions are
favorable for funnel clouds with any activity that develops. These
types of funnel clouds are usually short lived and weak, and
usually will not touch the ground or cause damage. However, if you
see a funnel cloud and feel your safety is threatened, please
seek shelter.
Local storm report, Jul 30, 3:56 PM CST, 4 hours 4 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Sioux Falls SD
456 PM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     5 S Chamberlain         43.74N 99.31W
07/29/2025                   Brule              SD   CO-OP Observer

            Several trees blown over. Very strong winds
            tore off part of roof of house.

0542 PM     Tstm Wnd Gst     14 W Platte             43.39N 99.12W
07/29/2025  M61 MPH          Charles Mix        SD   Mesonet

            Mesonet station 154 SD RWIS Platte-Winner
            Bridge.

0546 PM     Tstm Wnd Gst     9 SW Platte             43.30N 98.99W
07/29/2025  M59 MPH          Charles Mix        SD   Mesonet

            Public Mesonet Wind Observation.

0608 PM     Tstm Wnd Dmg     7 N Platte              43.49N 98.85W
07/29/2025                   Charles Mix        SD   Trained Spotter

            Strong winds. Large healthy tree branch
            down, estimated 8-9 inches in diameter. Time
            estimated via radar.

0618 PM     Tstm Wnd Gst     5 W Plankinton          43.71N 98.58W
07/29/2025  M60 MPH          Aurora             SD   Mesonet

            Mesonet station 214 SD RWIS Plankinton.

0623 PM     Tstm Wnd Gst     5 W Plankinton          43.71N 98.58W
07/29/2025  M61 MPH          Aurora             SD   Mesonet

            Mesonet station 214 SD RWIS Plankinton.

0646 PM     Tstm Wnd Gst     3 N Mitchell            43.77N 98.04W
07/29/2025  M63 MPH          Davison            SD   ASOS

            ASOS station KMHE Mitchell Municipal
            Airport.

0652 PM     Tstm Wnd Gst     3 S Corsica             43.38N 98.41W
07/29/2025  M63 MPH          Douglas            SD   Mesonet

            Mesonet station 304 SD RWIS Corsica.

0658 PM     Tstm Wnd Gst     8 WNW Dimock            43.51N 98.14W
07/29/2025  M62 MPH          Davison            SD   Mesonet

            Reported via mobile mesonet on X.

0701 PM     Tstm Wnd Gst     4 N Fulton              43.79N 97.83W
07/29/2025  M73 MPH          Hanson             SD   Public

            Personal weather station.

0714 PM     Tstm Wnd Gst     2 NW Tripp              43.24N 97.99W
07/29/2025  M61 MPH          Hutchinson         SD   Mesonet

            Mesonet station 26 SD RWIS Tripp.

0715 PM     Tstm Wnd Gst     4 ENE Alexandria        43.67N 97.71W
07/29/2025  M60 MPH          Hanson             SD   Mesonet

            Mesonet station 213 SD RWIS Alexandria.

0720 PM     Tstm Wnd Gst     2 NW Tripp              43.24N 97.99W
07/29/2025  M68 MPH          Hutchinson         SD   Mesonet

            Mesonet station 26 SD RWIS Tripp.

0725 PM     Hail             1 E Fulda               43.87N 95.59W
07/29/2025  M0.75 Inch       Murray             MN   Public

0732 PM     Tstm Wnd Gst     1 SW Tyndall            42.98N 97.87W
07/29/2025  M60 MPH          Bon Homme          SD   Public

            Personal weather system.

0735 PM     Tstm Wnd Dmg     Bridgewater             43.55N 97.50W
07/29/2025                   McCook             SD   Emergency Mngr

            Scattered tree damage throughout the city of
            Bridgewater.

0735 PM     Tstm Wnd Gst     Bridgewater             43.55N 97.51W
07/29/2025  E75 MPH          McCook             SD   Emergency Mngr

0745 PM     Tstm Wnd Gst     5 S Freeman             43.28N 97.42W
07/29/2025  M62 MPH          Hutchinson         SD   Mesonet

            Mesonet station 163 SD RWIS Freeman.

0745 PM     Tstm Wnd Gst     4 W Dolton              43.48N 97.46W
07/29/2025  M70 MPH          Hutchinson         SD   Public

            Personal weather station.

0745 PM     Hail             4 W Heron Lake          43.79N 95.41W
07/29/2025  M1.00 Inch       Jackson            MN   Public

0749 PM     Tstm Wnd Gst     4 NNE Freeman           43.40N 97.41W
07/29/2025  M75 MPH          Hutchinson         SD   Public

            Personal weather station.

0750 PM     Tstm Wnd Gst     4 N Dolton              43.54N 97.39W
07/29/2025  M67 MPH          McCook             SD   Mesonet

            Mesonet station 322 SD RWIS STANLEY CORNER.

0800 PM     Tstm Wnd Gst     2 ESE Marion            43.41N 97.22W
07/29/2025  M69 MPH          Turner             SD   Public

            Personal weather station.

0805 PM     Tstm Wnd Gst     4 E Dolton              43.49N 97.31W
07/29/2025  M64 MPH          Turner             SD   Public

            Personal weather station.

0806 PM     Tstm Wnd Gst     5 SW Hurley             43.23N 97.17W
07/29/2025  E69 MPH          Turner             SD   Mesonet

            First severe gust at 806 pm, peak of 69 mph
            at 816 pm. Hurley SDSU Mesonet site.

0830 PM     Tstm Wnd Gst     3 ESE Parker            43.37N 97.08W
07/29/2025  M59 MPH          Turner             SD   Mesonet

            Mesonet station 310 SD RWIS Parker.

0833 PM     Tstm Wnd Gst     4 WSW Rowena            43.51N 96.64W
07/29/2025  M59 MPH          Minnehaha          SD   Public

            Personal weather station.

0848 PM     Tstm Wnd Gst     4 E Irene               43.08N 97.08W
07/29/2025  M60 MPH          Turner             SD   Mesonet

            Mesonet station 320 SD RWIS IRENE.

0851 PM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
07/29/2025  M63 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

0851 PM     Tstm Wnd Gst     6 SSE Centerville       43.04N 96.90W
07/29/2025  M70 MPH          Clay               SD   Mesonet

            Mesonet station BFMS2 Beresford 7 WSW (SD
            Mesonet).

0852 PM     Tstm Wnd Gst     1 SSW Vermillion        42.77N 96.93W
07/29/2025  M61 MPH          Clay               SD   AWOS

            AWOS station KVMR Vermillion.

0854 PM     Tstm Wnd Gst     1 NW Beresford          43.09N 96.79W
07/29/2025  M72 MPH          Lincoln            SD   Public

            Personal weather station.

0855 PM     Tstm Wnd Gst     2 WSW Gayville          42.88N 97.22W
07/29/2025  M58 MPH          Yankton            SD   Mesonet

            Mesonet station 197 SD RWIS Gayville.

0857 PM     Tstm Wnd Gst     1 NNE Beresford         43.09N 96.78W
07/29/2025  M66 MPH          Lincoln            SD   Public

            Personal weather station.

0857 PM     Tstm Wnd Gst     6 N Vermillion          42.86N 96.91W
07/29/2025  M60 MPH          Clay               SD   Public

            Personal weather station.

0900 PM     Tstm Wnd Dmg     Newcastle               42.65N 96.87W
07/29/2025                   Dixon              NE   Trained Spotter

            NE Highway 12 blocked by several large trees
            down in Newcastle.

0905 PM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
07/29/2025  M73 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

0915 PM     Tstm Wnd Gst     3 NW Ponca              42.59N 96.75W
07/29/2025  M62 MPH          Dixon              NE   Public

            Personal weather station.

0925 PM     Tstm Wnd Dmg     Wakefield               42.27N 96.87W
07/29/2025                   Dixon              NE   CO-OP Observer

            Large section of a 50-60 foot tree down at
            the cemetery. Other spotty wind damage
            around town to tree limbs.

0925 PM     Tstm Wnd Gst     1 E Remsen              42.81N 95.96W
07/29/2025  M62 MPH          Plymouth           IA   Public

            Personal weather station.

0933 PM     Tstm Wnd Gst     4 WSW North Sioux City  42.52N 96.57W
07/29/2025  M67 MPH          Union              SD   Public

            Personal weather station.

0935 PM     Tstm Wnd Gst     3 SE Jefferson          42.57N 96.53W
07/29/2025  M68 MPH          Union              SD   Dept of Highways

            Mesonet station 53 SD RWIS North Sioux City.

0937 PM     Tstm Wnd Gst     4 SSW Newcastle         42.60N 96.91W
07/29/2025  M60 MPH          Dixon              NE   Public

            Personal weather station.

0942 PM     Tstm Wnd Gst     6 SSE Westfield         42.67N 96.55W
07/29/2025  M66 MPH          Plymouth           IA   Mesonet

            Personal weather station.

0959 PM     Tstm Wnd Gst     1 WSW Sioux City        42.50N 96.41W
07/29/2025  M58 MPH          Woodbury           IA   Public

            Personal weather station.

1001 PM     Tstm Wnd Gst     2 SW Sergeant Bluff     42.38N 96.38W
07/29/2025  M59 MPH          Woodbury           IA   ASOS

            ASOS station KSUX Sioux Gateway Airport.

1221 AM     Flash Flood      3 SSW Alton             42.95N 96.03W
07/30/2025                   Sioux              IA   Law Enforcement

            Hwy 60 near 480th closed due the roadway
            being flooded.

0205 AM     Flash Flood      2 NNE Struble           42.92N 96.18W
07/30/2025                   Sioux              IA   Other Federal

            The Floyd River near Struble rose nearly 8
            feet in 3 hours to flood stage.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sioux

When
July 30, 8:00 PM CST to July 31, 3:00 PM CST
Where
Sioux County, 0.5 mi W of Newkirk to 0.5 mi SE of Orange City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.070, -95.960

The Floyd River at Alton rose above flood stage on the evening of July 30th, cresting around 1.46 feet above flood stage (13.46 ft) on July 31st. The river then fell below flood stage on the afternoon of July 31st.

Flood, Plymouth

When
July 31, 2:00 PM CST to 6:00 PM CST
Where
Plymouth County, 4.11 mi E of Struble to 6.3 mi N of Le Mars Muni Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -96.100

The Floyd River at Le Mars briefly rose above flood stage on the afternoon of July 31st, cresting around 0.1 feet above flood stage (20.1 ft). The river then quickly fell below flood stage on the evening of July 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288695, 1288696.